Which medications are most commonly associated with drug-induced angioedema?
| Response from Jenny A. Van Amburgh, PharmD
Clinical Professor and Assistant Dean for Academic Affairs, Department of Pharmacy and Health Systems Sciences, School of Pharmacy, Northeastern University Bouvé College of Health Sciences, Boston, Massachusetts; Clinical Pharmacist, Harbor Health Services, Inc., Mattapan, Massachusetts
Angioedema is defined as sudden swelling of the skin, subcutaneous or submucosal tissue, and respiratory or gastrointestinal tracts. Angioedema is nonpitting, transient (lasting up to 7 days), and independent of the position of the body—in contrast to edema, which is pitting, persistent, and dependent on body position.
Angioedema can be allergic or nonallergic. Allergic angioedema is immunoglobulin E (IgE)-mediated and histamine-induced. Nonallergic angioedema is commonly caused by increased bradykinin levels and includes hereditary angioedema or angiotensin-converting enzyme (ACE) inhibitor-induced angioedema. Several drug classes, including nonsteroidal anti-inflammatory drugs (NSAIDs), also have been associated with allergic and nonallergic angioedema.[4,5]
Treatment of angioedema is determined by the underlying causative mechanism and the severity of symptoms. Angioedema can be life-threatening, depending on the anatomical location; swelling of the airway causes the greatest concern, owing to the risk for respiratory compromise.
If anaphylaxis is present, life-sustaining measures should be initiated as soon as possible, and intramuscular epinephrine should be administered: for adults, 0.2-0.5 mg in the thigh every 5-15 minutes. Owing to the risk for arrhythmias, intravenous epinephrine should be avoided unless the patient is in cardiac arrest or if previous treatment methods have failed.
Allergic angioedema can be caused by pollen, food, insect venom, or medications and requires prior allergen exposure. Drugs associated with allergic angioedema include antibiotics (commonly beta-lactams and quinolones), iodinated contrast media, and neuromuscular blocking agents.
Allergic angioedema is due to a temporary increase in vascular permeability, which leads to extravasation of fluid into the adjacent tissues. Allergen antigens cause mast cells to degranulate, causing the release of inflammatory mediators, such as histamine. This IgE-mediated process is classified as a type I allergic reaction and may result in anaphylaxis.
Allergic angioedema, unlike nonallergic angioedema, typically presents with urticaria. Allergic angioedema that is confined to the skin can be treated with H1- and H2-receptor antagonists or glucocorticoids.
ACE inhibitor-induced angioedema has a prevalence rate of 0.1%-6%. A higher risk is associated with smoking, female sex, African American race, history of seasonal allergies, and age older than 65 years.[8,9] The lips are most commonly affected, but it also may manifest as peripheral and gastrointestinal edema. Unlike allergic angioedema, ACE inhibitor-induced angioedema is not accompanied by urticaria, which may assist with the differential diagnosis. The reaction typically occurs within 1 week to a few months of initiating an ACE inhibitor, but it may occur several years after starting therapy.
ACE inhibitors prevent the enzymatic breakdown of bradykinin, thereby increasing the activity of bradykinin metabolites and associated vasoactive effects, which results in rapid fluid accumulation and subsequent angioedema. When ACE is inhibited, other enzymes, such as aminopeptidase P and dipeptidyl peptidase IV, become responsible for degrading bradykinin and substance P (a vasodilator). A delayed onset (>1 year) of ACE inhibitor-induced angioedema may result from disruption of these enzymes.
ACE inhibitor-induced angioedema is not histamine-mediated; therefore, it is resistant to the traditional management strategies for IgE-mediated reactions. The current recommendations include stopping the ACE inhibitor and providing supportive treatment.
Hereditary angioedema, an autosomal dominant disorder that results in overproduction of bradykinin and recurrent episodes of angioedema, occurs via a mechanism similar to ACE inhibitor-induced angioedema. The medications used to treat hereditary angioedema may potentially be effective in treating ACE inhibitor-induced angioedema. Icatibant (Firazyr®) is a bradykinin B2 receptor antagonist, and ecallantide (Kalbitor®) is a human plasma kallikrein inhibitor that decreases excessive bradykinin production.[12,13] Historically, angioedema has been treated empirically as a histamine-mediated reaction with epinephrine, antihistamines, and corticosteroids.
In one study of ACE inhibitor-induced angioedema, treatment with icatibant was compared with the standard therapy of an oral antihistamine (clemastine) and intravenous prednisolone. Patients experienced complete resolution of angioedema at an average of 8 hours with icatibant and at 27.1 hours with the standard treatment. Conversely, a randomized, multicenter, phase 2, double-blind study that compared ecallantide with placebo for the treatment of ACE inhibitor-induced angioedema found no difference between ecallantide and placebo, with 72% of placebo recipients and 85%-89% of ecallantide recipients eligible for discharge.
Angioedema is generally considered to be a drug class effect. Rechallenge with the same or another ACE inhibitor should not be attempted, because angioedema tends to affect the face and neck and can lead to varying degrees of respiratory distress.
Cross-reactivity between ACE inhibitors and angiotensin receptor blockers (ARBs) is estimated to range from about 7% to 17%. Caution is warranted, because cases of ARB-induced angioedema have been reported.[8,14,15]
The prevalence of angioedema caused by NSAIDs is 0.1%-0.3% in the general population; however, in patients with a history of chronic rhinitis, asthma, or urticaria, the prevalence could be up to 20%-30%.
NSAID-induced angioedema can be nonallergic (pharmacologic) or, less commonly, allergic.
Hypersensitivity to a single NSAID is characteristic of an allergic reaction, and reactions can occur within 30 minutes or less, suggesting an IgE-mediated process. An oral challenge test with aspirin determines whether the allergy is caused by a single (or chemically similar NSAID) or by all NSAIDs. Tolerance of aspirin confirms sensitivity to a single NSAID class. Treatment involves an avoidance of the drugs within the same chemical class of NSAIDs.
The more common nonallergic form of NSAID-induced angioedema can occur within 1 hour of ingestion and is precipitated by an increase in proinflammatory leukotriene production due to blockage of cyclooxygenase (COX), particularly COX-1. This reaction can occur upon the first administration of the drug. COX-2 inhibitors have been presented as safe alternatives in this patient population; however, a small percentage of patients with a cross-intolerance to multiple strong COX-1 inhibitors are intolerant to COX-2 inhibitors. Individuals with NSAID cross-sensitivity can generally tolerate acetaminophen owing to its weak inhibition of COX-1.
Premedication with a low-dose, non-sedating antihistamine and a leukotriene receptor antagonist may be a viable option to prevent angioedema in patients who are sensitive to NSAIDs.
When determining whether angioedema is drug-induced, the patient's medication history, known allergies, and medical history; the presence or absence of urticaria; and the location of the angioedema should be assessed. Allergic angioedema can occur only with previous exposure to the offending agent and often involves concurrent urticaria. Nonallergic angioedema is not characterized by itching. ACE inhibitor-induced angioedema is not associated with urticaria. Treatment is aimed at correcting the underlying cause of the angioedema and preventing future episodes.
Acknowledgment: The author wishes to acknowledge the assistance of Jazmin Turner, PharmD, RPh; Safiya Naidjate, PharmD, RPh; and Caitlyn Huffman, PharmD, RPh, PGY1 residents at Northeastern University School of Pharmacy, in collaboration with Federally Qualified Health Centers and the Program of All-Inclusive Care for the Elderly, Boston, Massachusetts.
Medscape Pharmacists © 2016 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Drug-Induced Angioedema - Medscape - Jul 08, 2016.